Article Text

Download PDFPDF

CASE REPORT
Iatrogenic takotsubo cardiomyopathy induced by locally applied epinephrine and cocaine
  1. Jens Sundbøll1,
  2. Manan Pareek1,
  3. Morten Høgsbro2,
  4. Esben Hjorth Madsen1
  1. 1Department of Cardiology, Aarhus University Hospital, Skejby, Aarhus N, Denmark
  2. 2Department of Otorhinolaryngology, Aarhus University Hospital, Nørrebrogade, Aarhus C, Denmark
  1. Correspondence to Dr Jens Sundbøll, jenssundboll{at}gmail.com

Summary

A 67-year-old man underwent surgery under general anaesthesia to obtain a biopsy from a tumour in the left maxillary sinus. Before the procedure a mucosal detumescence containing epinephrine and cocaine was applied onto the nasal mucosa. Shortly after termination of anaesthesia the patient developed tachycardia and an abrupt rise in blood pressure followed by a drop to critical levels. The patient turned pale and clammy but denied chest pain at any time. An ECG showed inferolateral ST-segment elevation, and troponin T was elevated at 0.773 ng/mL. An acute coronary angiography demonstrated normal coronary arteries; however, left ventriculography showed apical ballooning of the left ventricle, and the diagnosis of takotsubo cardiomyopathy was made. This was confirmed by a subsequent transthoracic echocardiography. Four days later the patient had complete resolution of the symptoms, and a new echocardiography showed normalisation of the left ventricular systolic function with no signs of apical ballooning.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.